High Wind, Sherman
- When
- November 30, 8:00 AM MST to 3:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
An intense jet stream in the middle levels of the atmosphere mixed down to the surface with day time heating, resulting in a day of strong, gusty north winds across the region. All counties experienced wind gusts of 45 to 55 mph with several counties gusting near 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense jet stream in the middle levels of the atmosphere mixed down to the surface with day time heating, resulting in a day of strong, gusty north winds across the region. All counties experienced wind gusts of 45 to 55 mph with several counties gusting near 60 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 4:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MST SUN NOV 30 2008
.DISCUSSION...
200 AM MST SUN NOV 30 2008
FORECAST PROBLEMS WILL BE WIND TODAY...TEMPERATURES MONDAY AND
TUESDAY...THEN POPS ON TUESDAY NIGHT/WEDNESDAY.
FORECAST AREA UNDER STRONG NORTHWEST FLOW BETWEEN TROUGH OVER THE
MISSISSIPPI RIVER VALLEY AND RIDGE OVER THE WEST COAST. KDNR 00Z
RAOB SAMPLED 150KT JET STREAK AROUND 300MB. THE JET IS FORECAST BY
THE MODELS TO SLOWLY MIGRATE EASTWARD TODAY...PLACING IT DIRECTLY
OVER THE FORECAST AREA. STEEP LAPSE RATES...DEEP UNIDIRECTIONAL
FLOW...AND SCATTERED FLURRIES WILL AID IN MIXING DOWN SOME OF THE
STRONG WINDS. WARNING APPEARS ON TRACK AND PLAN NO CHANGES. AS FOR
PRECIPITATION TODAY...DID ADD SOME MORNING LIGHT SNOW TO THE FAR
WESTERN ZONES...WITH EXIT REGION OF JET AND TERRAIN ENHANCEMENT THE
FORCING MECHANISMS. ELSEWHERE...TQ INDICES INDICATIVE OF COLD POOL
ALOFT AND EXPECT FLURRIES TO ONCE AGAIN BE SCATTERED ACROSS THE
AREA.
JET WILL CONTINUE EASTWARD ON MONDAY. SURFACE WINDS WILL BE BREEZY
NORTHWEST BY THE AFTERNOON BUT SHOULD STAY BELOW ADVISORY CRITERIA.
DESPITE WARMING 850MB TEMPERATURES AND DOWNSLOPE FLOW...LOW
CONDENSATION PRESSURE DEFICITS AT 290-300K SUGGEST CLOUDS WILL LIMIT
AMOUNT OF SURFACE HEATING. TRENDED TOWARDS THE COOLER GUIDANCE FOR
MAX TEMPERATURES AS A RESULT. HOWEVER...BY TUESDAY CLOUDS SHOULD
BEGIN TO THIN OUT AND WITH BETTER MIXING ANTICIPATE MUCH WARMER
TEMPERATURES. NAM WARMEST AS USUAL...BUT UPPER 60S DOES NOT SEEM OUT
OF REACH.
NEXT SHORTWAVE TROUGH WILL BE MOVING ACROSS THE NORTHERN ROCKIES
TUESDAY NIGHT AND ARRIVE ON WEDNESDAY. ASSOCIATED SURFACE COLD FRONT
WILL BLAST THROUGH TUESDAY NIGHT WITH MUCH COLDER TEMPERATURES.
PREFER THE ECMWF DEPICTION OF THE UPPER FEATURE...AND DIV Q FIELDS
SUGGEST BEST SYNOPTIC SCALE FORCING WILL BE CENTERED AROUND 12Z ON
WEDNESDAY. ECMWF POINT SOUNDINGS SATURATE AND SUPPORT SNOW ACROSS
THE ENTIRE CWA. DOES NOT APPEAR TO BE MORE THAN A FEW INCHES
ATTM...GIVEN IT IS AN OPEN WAVE AND ONLY LIMITED MOISTURE.
24
&&
.AVIATION...
441 AM MST SUN NOV 30 2008
FOR THE 12Z TAFS...THE WINDS WILL BE THE MAIN PROBLEM DURING THIS
PERIOD. SUSTAINED WINDS WILL SHORTLY INCREASE INTO THE 25 TO 35
KNOT RANGE WITH GUSTS AS HIGH AS 50 KNOT. KGLD LOOKS TO RECEIVE
THE STRONGEST WINDS. THE GUSTINESS WILL STOP BY 00Z. THICK CLOUD
COVER WILL PREVAIL THE ENTIRE PERIOD. AT KGLD...VFR CONDITIONS ARE
EXPECTED. AT KMCK...CLOUDS WILL BE BARELY MVFR OR JUST ABOVE THE
ENTIRE TIME.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ001-002-013-014-027-
028-041-042.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR KSZ003-004-015-016-029.
NE...HIGH WIND WARNING FROM 8 AM MST /9 AM CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR NEZ079-080.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR NEZ081.
CO...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 306 AM MST SUN NOV 30 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 306 AM MST SUN NOV 30 2008 /406 AM CST SUN NOV 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA TODAY ASSOCIATED WITH A STRONG JET STREAM. WIND GUSTS OF UP TO 60 MPH ARE EXPECTED WEST OF HIGHWAY 25 BY THE AFTERNOON...WITH GUSTS UP TO 50 MPH TO THE EAST. WINDS WILL SUBSIDE AROUND SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY MORNING...BRINGING MUCH COLDER TEMPERATURES AND A CHANCE FOR LIGHT SNOW. AT THE PRESENT TIME...ACCUMULATIONS APPEAR THEY WILL BE ON THE LOW SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH ANY REPORTS OF WIND DAMAGE OR MEASURED WIND SPEEDS WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137257.